Minnesota, 2011

Tornadoes and Hail in Minnesota, July 24, 2011

July 24, 2011 · NWS FGF · 12 events in 4 counties and zones

Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Despite the fact there was very little surface forcing, severe thunderstorms fired up across northeast North Dakota and northwest Minnesota on the evening of the 24th. A weak surface trough did extend from near Bismarck (ND) into the extreme northwest corner of Minnesota. Most of the thunderstorm activity was diurnally driven and associated with good upper jet support. Therefore most of the thunderstorms flared up in the very late afternoon and diminished around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 2:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 2:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT SUN JUL 24 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

PRIMARY FORECAST CHALLENGE CONCERNS NEAR-TERM THUNDERSTORMS...SOME
OF WHICH MAY BE SEVERE. GFS/NAM/ECMWF IN GOOD AGREEMENT AND WILL
USE A MODEL BLEND FOR THIS FORECAST PACKAGE. LATEST HRRR AND SPC
4 KM WRF SEEM TO HAVE A REASONABLE HANDLE ON CURRENT CONVECTION...
SO WILL LEAN TOWARDS THEIR OUTPUT IN THE NEAR-TERM.

ENHANCED CU FIELD AND WIDELY SCATTERED STRONGER THUNDERSTORMS HAVE
DEVELOPED ALONG A DICKINSON TO CARRINGTON LINE...COINCIDENT WITH
STRONGEST LOW-LEVEL MOISTURE FLUX CONVERGENCE. SPC MESOANALYSIS
SHOWS AN UNCAPPED ATMOSPHERE WITH 2000 TO 3000 J/KG OF SURFACE
BASED CAPE AND 0 TO 6 KM BULK SHEAR IN THE 50 TO 60 KT RANGE WITH
THESE STORMS. HIGH RESOLUTION MODELS SUGGEST THIS LINE WILL SLOWLY
MOVE EAST-SOUTHEASTWARD THIS AFTERNOON AND EVENING. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 03 UTC TONIGHT WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND...ALTHOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT GIVEN FAVORABLE DIRECTIONAL
SHEAR PROFILES.

BEST UPPER LEVEL SUPPORT FOR ADDITIONAL STORM DEVELOPMENT TONIGHT
IS ALONG THE CANADIAN BORDER IN AREA OF ENCHAINED CU. UPPER JET
ACROSS SOUTHWEST ONTARIO IS IN EXCESS OF 90 KTS AND IF RIGHT
ENTRANCE REGION OF THIS FEATURE CAN INTERACT WITH LOW-MID LEVEL
CONVERGENCE AND HIGHER MOISTURE...MAY SEE ADDITIONAL STORMS
DEVELOP ACROSS FAR NORTHEAST ND AND NORTHWEST MN. WILL MONITOR THE
SITUATION. STORMS SHOULD DISSIPATE WITH CLEARING SKIES AFTER 06
UTC TONIGHT AND WITH LIGHT WINDS...MORNING LOWS SHOULD DROP INTO
THE UPPER 50S TO LOWER 60S.

MONDAY LOOKS TO BE DRY AND WARMER WITH HIGHS INTO THE LOWER 80S AS
SURFACE HIGH PRESSURE REASSERTS ITSELF ACROSS THE REGION.

ATTENTION THEN TURNS TO TUESDAY AND TUESDAY NIGHT. A STRONG SHORT-
WAVE WILL EXIT THE NORTHERN ROCKIES AND MOVE INTO THE NORTHERN
PLAINS BY TUESDAY AFTERNOON. DIFFERENCES EXIST BETWEEN MODELS WITH
RESPECT TO MESOSCALE DETAILS. HOWEVER...THE OVERALL SET-UP APPEARS
SIMILAR TO THAT OF LAST SATURDAY MORNING/S MCS/BOW ECHO AS A 40 TO
50 KT LOW-LEVEL JET INTERACTS WITH SEVERAL THOUSAND JOULES OF CAPE
AND AROUND 60 KTS OF BULK SHEAR. STAY TUNED...BUT TUESDAY COULD BE
QUITE ACTIVE.

LINGERING SHOWERS AND STORMS ARE POSSIBLE THROUGH THE DAY ON
WEDNESDAY BEHIND THE DEPARTING CONVECTIVE COMPLEX FROM TUESDAY...
BUT MOST AREAS SHOULD REMAIN DRY FOR A MORE TRANQUIL WEATHER DAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

MODELS INITIALIZED WELL THIS RUN AND REMAIN IN GENERAL AGREEMENT
SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. A FAIRLY BROAD RIDGE
IS EXPECTED TO REMAIN IN PLACE OVER THE AREA WITH SOUTHWESTERLY
FLOW ALOFT. HOWEVER...EXPECT TO SEE A FEW WEAK SHORT WAVES CROSS
THE AREA BRINGING CHANCES FOR -SHRA/-TSRA. OTHERWISE...THE OVERALL
PATTERN IS EXPECTED TO STAY TRANQUIL WITH TEMPS REMAINING NEAR
SEASONAL NORMS.

&&

.AVIATION...

CONDITIONS SHOULD REMAIN VFR WITH A SLIGHT CHANCE FOR SOME ISOLATED
THUNDER THIS AFTERNOON AT SITES WEST OF THE RED RIVER...BUT NOT
ENOUGH TO INCLUDE IN TAFS ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

ROGERS/HOPKINS
Hazardous weather outlook, Jul 24, 2:37 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 PM CDT SUN JUL 24 2011

NDZ024-026>030-038-039-049-252045-
EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
337 PM CDT SUN JUL 24 2011

...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...SOME OF
WHICH MAY BE SEVERE. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING AND MAY
BE NEEDED AGAIN TUESDAY NIGHT.

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-052>054-
252045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-SARGENT-RICHLAND-
WESTERN WALSH-
337 PM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST
AND WEST CENTRAL MINNESOTA...SOME OF WHICH MAY BE STRONG WITH
SMALL HAIL AND GUSTY WIND. IF STORMS BECOME MORE ORGANIZED...THEN
A FEW SEVERE STORMS CANNOT BE RULED OUT IN NORTHEAST NORTH DAKOTA
AND NORTHWEST MINNESOTA THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT SYSTEM WILL MOVE THROUGH THE REGION TUESDAY AND TUESDAY
NIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND TUESDAY NIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN TUESDAY
NIGHT.

ROGERS

In the hours before

Special weather statement, Jul 24, 4:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT SUN JUL 24 2011

MNZ004-005-007-008-242330-
EAST MARSHALL MN-KITTSON MN-ROSEAU MN-WEST MARSHALL MN-
530 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...SOUTHWESTERN
ROSEAU AND SOUTHEASTERN KITTSON COUNTIES UNTIL 630 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES WEST OF GREENBUSH...OR 29 MILES SOUTHWEST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
GREENBUSH AROUND 545 PM CDT.
STRATHCONA AROUND 605 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JR
Special weather statement, Jul 24, 4:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT SUN JUL 24 2011

NDZ026>030-242345-
GRAND FORKS ND-GRIGGS ND-NELSON ND-STEELE ND-TRAILL ND-
542 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRAILL...NORTHERN
STEELE...SOUTHEASTERN NELSON...EXTREME NORTHEASTERN GRIGGS AND
SOUTHERN GRAND FORKS COUNTIES UNTIL 645 PM CDT...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 9 MILES EAST OF MCVILLE...OR 44 MILES WEST OF GRAND
FORKS...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
LOGAN CENTER AROUND 555 PM CDT.
NORTHWOOD AND GOLDEN LAKE AROUND 615 PM CDT.
HATTON AROUND 630 PM CDT.
PORTLAND AND HOLMES AROUND 640 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JR
Special weather statement, Jul 24, 4:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT SUN JUL 24 2011

MNZ001-013>015-NDZ027-242345-
EAST POLK MN-GRAND FORKS ND-PENNINGTON MN-RED LAKE MN-WEST POLK MN-
552 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POLK...EASTERN GRAND
FORKS...RED LAKE AND WESTERN PENNINGTON COUNTIES UNTIL 645 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR EAST GRAND FORKS...OR NEAR GRAND FORKS...MOVING TO
THE EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
FISHER AND DAVIDSON AROUND 600 PM CDT.
SHERACK AND KEY WEST AROUND 605 PM CDT.
CROOKSTON AND EUCLID AROUND 615 PM CDT.
HUOT...GENTILLY AND DOROTHY AROUND 625 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JR
Special weather statement, Jul 24, 5:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
605 PM CDT SUN JUL 24 2011

MNZ004-005-007-008-250000-
EAST MARSHALL MN-KITTSON MN-ROSEAU MN-WEST MARSHALL MN-
605 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...EXTREME
SOUTHWESTERN ROSEAU AND SOUTHEASTERN KITTSON COUNTIES UNTIL 700 PM
CDT...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTH OF STEPHEN...OR 25 MILES NORTHEAST OF
GRAFTON...MOVING TO THE EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
STEPHEN AROUND 615 PM CDT.
ARGYLE AROUND 630 PM CDT.
ENGLUND AROUND 640 PM CDT.
FLORIAN AROUND 645 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JR
Special weather statement, Jul 24, 5:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
619 PM CDT SUN JUL 24 2011

NDZ028-029-038-039-250000-
BARNES ND-CASS ND-GRIGGS ND-STEELE ND-
619 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STEELE...SOUTHEASTERN
GRIGGS...NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES IN
SOUTHEAST NORTH DAKOTA UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTH OF COOPERSTOWN...OR 24 MILES NORTH OF
VALLEY CITY...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
SIBLEY AROUND 625 PM CDT.
LUVERNE AROUND 630 PM CDT.
PILLSBURY AND BLABON AROUND 640 PM CDT.
SHERBROOKE...HOPE AND COLGATE AROUND 645 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

JR
Local storm report, Jul 24, 5:31 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
631 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             LARIMORE                47.91N 97.63W
07/24/2011  E1.00 INCH       GRAND FORKS        ND   PUBLIC

0515 PM     HAIL             LARIMORE                47.91N 97.63W
07/24/2011  E1.75 INCH       GRAND FORKS        ND   PUBLIC

0525 PM     HAIL             ARVILLA                 47.92N 97.49W
07/24/2011  E1.25 INCH       GRAND FORKS        ND   PUBLIC

0530 PM     HAIL             EMERADO                 47.92N 97.36W
07/24/2011  E0.88 INCH       GRAND FORKS        ND   PUBLIC

0545 PM     HAIL             GRAND FORKS             47.92N 97.07W
07/24/2011  M0.50 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

&&

DRIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 112 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Marshall

When
July 24, 6:00 PM CST to 6:15 PM CST
Where
Marshall County, 6.92 mi W of Newfolden
Measured
1.5 in hail
Reported by
Public
Coordinates
48.360, -96.480

Numerous quarter to ping pong ball sized hail fell along with very heavy rain.

Tornado, Marshall

When
July 24, 6:12 PM CST to 6:17 PM CST
Where
Marshall County, 5.9 mi WNW of Espelie to 4 mi WSW of Espelie
Rating
EF1
Path length
2.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
48.260, -95.800

This tornado was briefly viewed by spotters near Goodridge. A 10 inch diameter ash tree was snapped about four feet above the ground. Several sections of tin roofing were torn off of a house and numerous large tree branches were blown down in shelterbelts and groves. Peak winds were estimated at 90 mph.

Hail, Marshall

When
July 24, 6:15 PM CST
Where
Marshall County, 1.15 mi SW of Espelie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.220, -95.700

Tornado, Marshall

When
July 24, 6:42 PM CST to 6:43 PM CST
Where
Marshall County, 1.54 mi ESE of Rosewood
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
48.190, -96.250

A brief touchdown in a open field was noted. Peak winds were estimated at 70 mph.

Funnel Cloud, Pennington

When
July 24, 7:00 PM CST
Where
Pennington County, 2.77 mi E of Thief River Falls
Reported by
Emergency Manager
Coordinates
48.130, -96.120

A persistent funnel cloud passed just east of the community of Thief River Falls during the Pennington County Fair.

Hail, Polk

When
July 24, 7:25 PM CST
Where
Polk County, 0.93 mi E of Fisher
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.800, -96.800

Thunderstorm Wind, Polk

When
July 24, 7:25 PM CST
Where
Polk County, 0.93 mi E of Fisher
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.800, -96.800

Numerous mature trees were blown down in and around Fisher. Several fences were also damaged.

Thunderstorm Wind, Polk

When
July 24, 7:35 PM CST
Where
Polk County, 0.83 mi SE of Crookston
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.770, -96.610

Large tree branches were blown down throughout Crookston. A door was also blown in at the Hugos grocery store. Wind speeds were estimated at 60 to 70 mph.

Thunderstorm Wind, Polk

When
July 24, 8:12 PM CST
Where
Polk County, 4.26 mi ENE of Erskine Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.700, -95.890

Half a pine tree was blown down at St. John's cemetery. Other large branches blew down and blocked a road. Wind damage also affected several sections across southeast Lessor Township.

Thunderstorm Wind, Polk

When
July 24, 8:15 PM CST
Where
Polk County, 0.83 mi NE of Mc Intosh
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.640, -95.890

Several large tree branches were blown down.

Thunderstorm Wind, Polk

When
July 24, 8:19 PM CST
Where
Polk County, 3.79 mi W of Olga
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.670, -95.750

Very strong wind and wind driven hail completely stripped fields of their crops for about a one mile wide by six mile long path through northeast King and northwest Brandsvold townships. Numerous large tree limbs were torn down for an additional half mile wide on either side of the main damage corridor. At one farmstead, a chicken coop was overturned and roofing materials were ripped loose from the house and barn.

Thunderstorm Wind, Clearwater

When
July 24, 8:35 PM CST
Where
Clearwater County, 5.53 mi N of Bagley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.600, -95.400

A few large 3 to 5 inch diameter branches were broken down at a farmstead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyThe tornado archive for Minnesota, 2011Warnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332447, 332450, 317424, 332475, 332477, 317426, 317427, 317428, 317429, 317430, 332480, 332483.